Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 116, NWS La Crosse, WI

June 16, 2017Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2017, 4:54 PM CDT for Fillmore County, Minnesota. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 4:54 PM CDT (21:54 UTC)
Expired
Jun 16, 2017, 5:45 PM CDT
In force
51 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:24 PM CDTHAIL 1.752 S Pilot Mound, MNHAILED ON AND OFF FOR 20 MINUTES. DAMAGED BEAN AND CORN FIELDS.
Jun 16, 5:24 PM CDTHAIL 1.752 Sse Pilot Mound, MNHAILED ON AND OFF FOR 20 MINUTES. DAMAGED BEAN AND CORN FIELDS.
Jun 16, 5:42 PM CDTTSTM WND DMGLanesboro, MNLARGE TREE BLOWN DOWN.
Jun 16, 5:48 PM CDTTSTM WND DMGLanesboro, MNNUMEROUS TREES DAMAGED BY STRONG WINDS IN LANESBORO. RELAYED VIA KAAL.
Jun 16, 5:52 PM CDTTSTM WND GST 562 Nw Carimona, MNAWOS STATION FKA, PRESTON AIRPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WUUS53 KARX 162154
SVRARX
MNC045-162245-
/O.NEW.KARX.SV.W.0116.170616T2154Z-170616T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
454 PM CDT FRI JUN 16 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northern Fillmore County in southeastern Minnesota...

* Until 545 PM CDT

* At 454 PM CDT, a severe thunderstorm was located over Fountain, or
  near Preston, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Preston around 500 PM CDT. 
  Lanesboro around 515 PM CDT. 
  Rushford around 540 PM CDT. 

Other locations impacted by this severe thunderstorm include
Fillmore, Rushford Village, Highland, Pilot Mound and Arendahl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4384 9234 4385 9231 4384 9173 4372 9173
      4360 9224
TIME...MOT...LOC 2154Z 248DEG 24KT 4374 9218 

HAIL...1.00IN
WIND...60MPH
 
$$

Rogers
2 follow-up statements
374 
WWUS53 KARX 162214
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
514 PM CDT FRI JUN 16 2017

MNC045-162245-
/O.CON.KARX.SV.W.0116.000000T0000Z-170616T2245Z/
Fillmore MN-
514 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN FILLMORE COUNTY...

At 513 PM CDT, a severe thunderstorm was located near Lanesboro, or 8
miles northeast of Preston, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Public reported ping pong sized hail 3 miles northwest of 
         Wykoff at 456 pm. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Rushford around 540 PM CDT. 

Other locations impacted by this severe thunderstorm include Rushford
Village, Highland, Pilot Mound, Arendahl and Carimona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4384 9234 4385 9231 4384 9173 4372 9173
      4362 9216
TIME...MOT...LOC 2213Z 248DEG 24KT 4379 9201 

HAIL...1.50IN
WIND...60MPH
 
$$

Rogers
404 
WWUS53 KARX 162234
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
534 PM CDT FRI JUN 16 2017

MNC045-162245-
/O.CON.KARX.SV.W.0116.000000T0000Z-170616T2245Z/
Fillmore MN-
534 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN FILLMORE COUNTY...

At 533 PM CDT, a severe thunderstorm was located near Lanesboro, or
10 miles northeast of Preston, moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Public reported ping pong sized hail with this storm.  

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Rushford around 545 PM CDT. 

Other locations impacted by this severe thunderstorm include Rushford
Village, Highland, Pilot Mound, Arendahl and Peterson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4377 9220 4385 9219 4384 9173 4372 9173
      4364 9207
TIME...MOT...LOC 2233Z 247DEG 17KT 4380 9197 

HAIL...1.50IN
WIND...60MPH
 
$$

Rogers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:36 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 16, 2:36 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
236 PM CDT Fri Jun 16 2017

.SHORT TERM...(This evening through Saturday)
Issued at 235 PM CDT Fri Jun 16 2017

At 2 PM, a short wave trough moving through northwest Wisconsin
was producing scattered showers and storms across central and
northern Wisconsin. This system will move east across northern
Wisconsin and be located in western Upper Michigan by this
evening. As this occurs, a dry line will settle south toward the
Interstate 90 corridor. Dew points will be in the mid and upper
50s north of the dry line and in the lower and mid 60s south of
it.

As temperatures climb into the lower to mid 80s this afternoon,
the 0-1 km mean layer CAPES will climb into the 1500 to 2500 J/kg
range south of the Interstate 94. This CAPE will be building ahead
of an approaching short wave trough (currently located over
western Minnesota). The CAM models are in good agreement
thunderstorms will develop across east-central and south-central
Minnesota between 16.19z and 16.21z. The latest RAP suggest that
there will be sufficient deep shear that they will quickly develop
into supercell thunderstorms and then as their cold pools
coalesce the 0-3 km shear would favor a line of storms to move
through east and southeast through the area. The main severe
weather threat with these storms will be large hail and wind
through 16.23z, and then evolve into primarily a wind threat which
would last through 17.03z. While there is a severe weather threat
across the entire area, the greatest chance looks to be along and
south of the Interstate 90 corridor where the instability will be
the greatest.

For Saturday afternoon and night, a stronger short wave and
surface cold front will be moving through the region. Like the
past couple of days, the best instability will be well south of
our forecast area. However, there will still be 1000 to
2500 J/kg 0-1 km mean layer CAPE from northeast Iowa into
southwest and central Wisconsin. There may be sufficient deep
shear for a few supercell storms to develop. Both the HRRR and ARW
suggest this possibility. Meanwhile the NMM would suggest that
these storms would develop across east-central Iowa, northern
Illinois, and southeast Wisconsin. If this does occur, the primary
severe weather threats would be large hail and damaging winds.
There was a slight shift southward in the latest SPC Day 2
Outlook and this seems realistic.

.LONG TERM...(Sunday through Friday)
Issued at 235 PM CDT Fri Jun 16 2017

In the wake of this system, a much cooler air mass will move into
the region. 850 mb temperatures will fall into the 7 to 9C range
by Sunday afternoon and remain there for much of Monday. As a
result, high temperatures will only range from the upper 60s to
mid 70s. With 950 to 800 mb lapse rates over 8 C/km and 0-1 km
mean layer CAPES up to 1000 J/kg, scattered diurnally driven
afternoon and evening showers and thunderstorms will be possible
across much of the Upper Mississippi River Valley.

On Wednesday and Wednesday night, another short wave trough will
move through the region. While the GFS and ECMWF are still
differing on the amount of instability ahead of this system,
there looks to be sufficient shear for the potential of supercell
development. This system will have to watched over the next
several days.

From Thursday into Friday, the models hint at additional short
wave troughs moving along the US/Canadian border, but there has
been little consistency in the timing of these system. Due to
this, there is a broad brush of showers and thunderstorms chances
during this time period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 650 AM CDT Fri Jun 16 2017

Generally VFR conditions are expected during this period.
Scattered showers/storms may form this afternoon/evening along a
weak frontal boundary. Although placement is somewhat uncertain,
did include a mention of VCTS at KLSE and VCSH at KRST late this
afternoon, although as confidence in location/coverage of
convection increases, adjustments will be needed. MVFR/IFR
conditions could briefly accompany any storms. Mainly
south/southwest winds are expected today into tonight, pending
exact placement of the weak surface boundary and erratic winds
around any storms. It is possible daytime winds could be a bit
gustier, depending on the depth of diurnal mixing through the
day. Fog could not be ruled out early Saturday, but confidence in
cloud/precip trends limits confidence in any fog at this time.

&&

.CLIMATE...
Issued at 235 PM CDT Fri Jun 16 2017

The first half of June was the warmest at both La Crosse WI and
Rochester MN.

Through the first half of June, the average temperature at
La Crosse Regional Airport was 75.3 degrees. This was 8.3 degrees
warmer than the 1981-2010 average and the warmest first half of
the June. The previous record was 73.3 degrees in 2005. Records
date back to 1873.

Meanwhile during this same time period, the average temperature
at Rochester International Airport was 72.5 degrees. This was 7.1
degrees warmer than the 1981-2010 average and the warmest first
half of the June. The previous record was 71.1 degrees in 1956.
Records date back to 1886.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...JM
CLIMATE...Boyne
Hazardous weather outlook, Jun 16, 12:20 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1220 PM CDT Fri Jun 16 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171730-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1220 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are looking more likely across the entire area in
the 4-10 pm window. Severe storms are likely as well, especially
near and south of Interstate 90. An area of thunderstorms is
expected to develop in the late afternoon, near or east of
Interstate 35, and shift east through 10 pm. Isolated storms may
also form east of that area.

Large hail and damaging winds are the main threats. Southwestern
Wisconsin and northeast Iowa seem to have a higher chance of more
widespread damaging winds. Locally heavy rain could also cause
some temporary minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances continue Saturday, with the greatest chance
over northeast Iowa into southwest Wisconsin. While a few
stronger storms can't be ruled out, the greater risk for severe
storms will be found south of the local area.

Additional small chances for thunderstorms will continue Sunday
through Tuesday, and then again next Thursday. At this time, the
main threat from any storms appears to be lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is looking more probable in the 4-10 pm window,
especially near and south of interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

baumgardt

In the hours before

Special weather statement, Jun 16, 4:14 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service La Crosse WI
414 PM CDT FRI JUN 16 2017

IAZ008-018-MNZ086-087-094-162315-
Floyd-Mitchell-Olmsted-Dodge-Mower-
414 PM CDT FRI JUN 16 2017

...A LINE OF STRONG TO SEVERE THUNDERSTORMS APPROACHING SOUTHEAST
MINNESOTA AND NORTHEAST IOWA...

At 414 PM CDT, radar indicated a line of strong to severe
thunderstorms extending from Pemberton Minnesota to near Britt Iowa.
Movement was east at 30 mph.

The main threats with these storms will be large hail and damaging
winds.

These storms will be near...
  Nora Springs and Nora Springs around 520 PM CDT.
  Claremont and Rockford around 525 PM CDT.
  Rudd around 530 PM CDT.
  Dodge Center, Hayfield, Marble Rock and West Concord around
  535 PM CDT.

LAT...LON 4419 9305 4420 9233 4385 9231 4385 9245
      4350 9245 4349 9255 4291 9255 4291 9302
TIME...MOT...LOC 2109Z 267DEG 27KT 4398 9377 4308 9376

JSB
Special weather statement, Jun 16, 4:39 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
439 PM CDT Fri Jun 16 2017

IAZ008>010-018-019-029-MNZ079-086>088-094>096-162300-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, Oelwein, Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, and Caledonia
439 PM CDT Fri Jun 16 2017

...Strong to Severe Storms Late This Afternoon...

Through 6 PM...strong to severe thunderstorms are expected to
develop or move into southeast Minnesota and parts of northeast
Iowa. These storms will be capable of producing large hail and
damaging winds.

If you have outdoor plans late this afternoon, be weather aware
and move to a place of safety is severe storms move into your
area.

Boyne
Local storm report, Jun 16, 4:53 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
453 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 ESE ROCHESTER         44.01N 92.45W
06/16/2017  E1.00 INCH       OLMSTED            MN   PUBLIC

            DIME TO QUARTER SIZED HAIL REPORTED IN
            SOUTHEAST ROCHESTER. RELAYED VIA KTTC.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:14 PM CDTSpecial Weather StatementARXDodge, Mower, Olmsted2 hr
Jun 16, 4:48 PM CDTSevere Thunderstorm WarningARXOlmsted42 min
Jun 16, 4:57 PM CDTSevere Thunderstorm WarningARXFillmore, Olmsted, Winona48 min
Jun 16, 5:21 PM CDTSevere Thunderstorm WarningARXWinona39 min
Jun 16, 5:44 PM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona61 min
Jun 16, 5:50 PM CDTSevere Thunderstorm WarningARXWabasha, Winona40 min
Jun 16, 6:07 PM CDTSevere Thunderstorm WarningARXWinona28 min
Jun 16, 6:12 PM CDTSevere Thunderstorm WarningARXFillmore, Houston63 min
Jun 16, 6:28 PM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona47 min
Jun 16, 6:46 PM CDTSevere Thunderstorm WarningARXHouston, Winona29 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.